Alert archive / Colorado / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 101, NWS Denver/Boulder, CO

July 26, 20224 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 26, 2022, 5:15 PM MDT for 4 counties in Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2022, 5:15 PM MDT (23:15 UTC)
Expired
Jul 26, 2022, 5:45 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Arapahoe County, CO, Denver County, CO, Douglas County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 57 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.3 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1907 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

783 
WUUS55 KBOU 262315
SVRBOU
COC005-031-035-059-262345-
/O.NEW.KBOU.SV.W.0101.220726T2315Z-220726T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
515 PM MDT Tue Jul 26 2022

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northwestern Douglas County in northeastern Colorado...
  Southwestern Arapahoe County in northeastern Colorado...
  Southwestern Denver County in northeastern Colorado...
  East central Jefferson County in central Colorado...

* Until 545 PM MDT.

* At 514 PM MDT, a severe thunderstorm was located near Morrison, or
  13 miles southwest of Denver, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vegetation is expected.

* This severe thunderstorm will be near...
  Southern Lakewood around 530 PM MDT.

Other locations in the path of this severe thunderstorm include
Chatfield Reservoir, northwestern Highlands Ranch, Littleton,
Englewood and Sheridan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3956 10528 3970 10529 3970 10499 3948 10501
TIME...MOT...LOC 2314Z 271DEG 13KT 3962 10516 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SCHLATTER
1 follow-up statement
347 
WWUS55 KBOU 262342
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
542 PM MDT Tue Jul 26 2022

COC005-031-035-059-262352-
/O.EXP.KBOU.SV.W.0101.000000T0000Z-220726T2345Z/
Douglas CO-Arapahoe CO-Denver CO-Jefferson CO-
542 PM MDT Tue Jul 26 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DOUGLAS...
SOUTHWESTERN ARAPAHOE...SOUTHWESTERN DENVER AND EAST CENTRAL
JEFFERSON COUNTIES WILL EXPIRE AT 545 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still likely with this thunderstorm.

LAT...LON 3956 10528 3970 10529 3970 10499 3948 10501
TIME...MOT...LOC 2342Z 271DEG 13KT 3962 10503 

$$

SCHLATTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:35 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 26, 2:35 PM MDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
235 PM MDT Tue Jul 26 2022

.SHORT TERM...(This evening through Wednesday)
Issued at 122 PM MDT Tue Jul 26 2022

A few showers and thunderstorms were beginning to develop over the
Front Range/foothills as of 1 PM aided by a surface convergence
boundary, and these will continue to shift eastward through the
afternoon and evening into the plains, where MLCAPE values locally
exceeding 2,000 J/Kg will provide for more favorable
strengthening. Some CAMs do show convection lingering through late
evening and into tonight for portions of the plains as well.

Tomorrow, the high pressure axis will shift farther eastward and
allow for a notable increase in moisture. PWAT values look to rise
to between 1.10-1.30" in the plains by the afternoon, and to a
modest 0.60-0.70" over the high country. East/northeast surface
flow will permit good moisture advection at the surface as well,
with dewpoints into the 60's in the plains. Steering level flow
will be on the decline, with forecast soundings indicating
west/northwest winds in the range of 5-20 kts between 700 and
300mb. Given the increasing moisture and weaker winds aloft, the
threat for burn scar flash flooding will be a little higher
Wednesday.

However, the bulk of the convective activity for the lower
elevations doesn't appear to start until later in the evening (see
discussion below), when conditions will become increasingly
favorable for more widespread and potentially strong to severe
thunderstorm activity.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 230 PM MDT Tue Jul 26 2022

Wednesday evening, storm development should be decreasing over
the high terrain as storms moving southeasterly across the plains.
Shear favors multicellular convection which may potentially
organize into an mesoscale convective system through the evening.
There should also be a few embedded severe storms bringing
marginal wind and hail threats primarily to the northeast plains.
The main impact will be locally heavy rainfall from slow-moving
storms which may linger on the plains overnight

Thursday, there will be northwesterly flow aloft and surface high
pressure moving over the Central Plains. Easterly to
southeasterly surface flow around that high will advect low level
moisture and models have surface dew points up to the 50s and 60s
across the plains. The moisture also has good depth and
precipitable water values will be 150 to 200 percent above normal
across most of the area by evening. High temperatures should be
down well below normal: in the 70s across the plains and and 50s
to 70s in the high country. The airmass will be more stable and
the best chance of storms will be over the high terrain and
adjacent plains through the urban corridor during the afternoon,
but still expect scattered to widespread showers across northeast
Colorado through evening. Forecast soundings show long, skinny
CAPE again through the evening, up to around 1000 to 1500 J/kg in
some areas. With good moisture, moderate instability and weak
winds aloft there will be a greater threat of heavy rainfall and
an elevated threat of burn area flash flooding, especially in the
afternoon. A few marginally severe storms are also possible
favoring the northern plains near the best shear.

Friday, there will be persistent northwesterly flow aloft and
surface flow turning more southerly across the plains as that high
moves away east. There will still be good moisture in place.
Expect another round of widespread showers through the afternoon
and evening, bringing moderate to heavy rainfall across most of
the area. Instability will again be quite low and shear decreasing
as well, which limits the threat of severe storms. Temperatures
similar to those Thursday, maybe even a bit cooler.

Saturday and Sunday, the ridge will build and gradually shift
eastward. Flow aloft will be decreasing as it turns more
northerly. There will still be quite a bit of moisture around and
scattered showers and storms over the higher terrain, lower
chances across the plains. A warming trend will bring high
temperatures back into the 80s and 90s across the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1126 AM MDT Tue Jul 26 2022

Expect current north winds to gradually rotate NE then E by mid
afternoon. A few showers/thunderstorms will develop after 21Z and
may impact KDEN and vcnty through 01Z before dissipating. Gusts
30-35 kt will be possible with TS outflows. Anticipate winds to
become prevailing southerly late this evening/overnight as
drainage flow sets up. VFR conditions expected through the TAF
period.

&&

.HYDROLOGY...
Issued at 230 PM MDT Tue Jul 26 2022

Scattered thunderstorms are expected to develop in the mountains
after midday Wednesday. Weaker winds aloft and increasing moisture
will result in a higher threat for flash flooding for area burn
scars relative to Tuesday, although in general the threat will
remain limited. Some elevated concerns may exist for easternmost
portions of the Cameron Peak burn scar as well as Calwood.

The threat of burn area flash flooding will increase significantly
Thursday and Friday with cooler temperatures, increasing
moisture and decreasing flow aloft. Expect an elevated threat for
all burn areas both days, then at least a limited threat seems
likely through the weekend.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Rodriguez
LONG TERM...EJD
AVIATION...Rodriguez
HYDROLOGY...Rodriguez/EJD
Hazardous weather outlook, Jul 26, 9:52 AM MDT, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Denver CO
952 AM MDT Tue Jul 26 2022

COZ030>051-271600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
952 AM MDT Tue Jul 26 2022

This Hazardous Weather Outlook is for portions of central
Colorado, east central Colorado, north central Colorado, and
northeast Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop this afternoon, primarily
from the Front Range to South Park, then eastward across the
plains. The stronger storms will produce brief moderate to heavy
rainfall, wind gusts to 50 mph and frequent cloud-to-ground
lightning. Localized flooding may impact the burn scars as well,
but at this time it looks like the stronger storms should develop
south and east of those areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be a chance of thunderstorms mainly over the plains on
Wednesday. A few storms may become severe by late afternoon into
the evening hours. In addition heavy rainfall will be possible.
For Thursday and Friday it will be cooler with showers and
thunderstorms. Locally heavy rainfall will be possible with a risk
of flash flooding in the burn scars.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 26, 3:23 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Denver CO
323 PM MDT Tue Jul 26 2022

COZ039-040-043-262145-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
323 PM MDT Tue Jul 26 2022

...A strong thunderstorm will impact portions of southwestern Weld,
Broomfield, northwestern Adams and southeastern Boulder Counties
through 345 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm over
Niwot, or 27 miles north of Denver, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thornton, Westminster, Broomfield, Northglenn, Lafayette,
Louisville, Erie, Federal Heights, Frederick, Dacono, Todd Creek and
Niwot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4008 10529 4021 10512 4003 10480 3983 10504
TIME...MOT...LOC 2121Z 314DEG 16KT 4010 10514

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SCHLATTER
Special weather statement, Jul 26, 3:44 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Denver CO
344 PM MDT Tue Jul 26 2022

COZ039-040-262215-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
344 PM MDT Tue Jul 26 2022

...A strong thunderstorm will impact portions of Broomfield,
northwestern Adams and east central Boulder Counties through 415 PM
MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lafayette, or 20 miles north of Denver, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thornton, Broomfield, Northglenn, Lafayette, Louisville, Erie,
Federal Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 10505 4001 10499 4002 10500 4003 10497
      4004 10498 4005 10497 4004 10496 4000 10496
      4000 10492 3995 10486 3985 10504 4001 10514
      4007 10506
TIME...MOT...LOC 2143Z 316DEG 16KT 4001 10507

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SCHLATTER
Special weather statement, Jul 26, 4:40 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Denver CO
440 PM MDT Tue Jul 26 2022

COZ040-262330-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
440 PM MDT Tue Jul 26 2022

...A strong thunderstorm will impact portions of western Arapahoe,
central Denver and southwestern Adams Counties through 530 PM MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm over
northwestern Aurora, or 6 miles east of Denver, moving southeast at
20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eastern Denver, Aurora, eastern Centennial, southwestern Commerce
City, Arapahoe Park and Buckley AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3979 10496 3984 10479 3966 10455 3961 10468
      3961 10473 3959 10474 3956 10482
TIME...MOT...LOC 2240Z 320DEG 18KT 3976 10483

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SCHLATTER
Special weather statement, Jul 26, 5:09 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Denver CO
509 PM MDT Tue Jul 26 2022

COZ036-039-040-270000-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
509 PM MDT Tue Jul 26 2022

...A strong thunderstorm will impact portions of north central
Douglas, southwestern Denver and central Jefferson Counties through
600 PM MDT...

At 509 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tiny Town, or 17 miles southwest of Denver, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southwestern Denver, southern Lakewood, northwestern Highlands Ranch,
Littleton, western Englewood, Evergreen, Roxborough Park, Sheridan,
Morrison, Idledale, Tiny Town, Chatfield Reservoir, Kittredge, Red
Rocks Park, Indian Hills and Aspen Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3954 10535 3969 10534 3967 10500 3946 10504
TIME...MOT...LOC 2309Z 269DEG 9KT 3960 10523

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SCHLATTER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:55 PM MDTSpecial Weather StatementBOULogan50 min
Jul 26, 3:23 PM MDTSpecial Weather StatementBOUBroomfield22 min
Jul 26, 3:44 PM MDTSpecial Weather StatementBOUBroomfield31 min
Jul 26, 4:40 PM MDTSpecial Weather StatementBOUDenver50 min
Jul 26, 5:06 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Elbert24 min
Jul 26, 5:09 PM MDTSpecial Weather StatementBOUJefferson51 min
Jul 26, 5:29 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.